Texas, 2004

Hail in Texas, July 4, 2004

July 4, 2004 · NWS AMA · 10 events in 4 counties and zones

Severe thunderstorms with large hail moved across the eastern half of the Texas panhandle during the late afternoon and early evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail moved across the eastern half of the Texas panhandle during the late afternoon and early evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 4 2004

.DISCUSSION...
CUMULUS CLOUDS BEGINNING TO DEVELOP OVER THE EASTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...LEADING TO A FEW THUNDERSTORMS
FOR TONIGHT. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE EAST OF A
LINE FROM BEAVER...TO SPEARMAN...TO CLAUDE. THIS IS WHERE A
CONVERGENCE ZONE HAS BEEN SETTING UP...AND IS SEEN NICELY ON THE
RADAR AND SATELLITE IMAGERY. THIS CONVERGENCE ZONE IS SET UP IN A DRY
LINE LIKE FEATURE (NOT A BIG DEW POINT DIFFERENCE TO CALL IT A TRUE
DRY LINE)...BUT DEW POINTS ARE IN THE 60S TO THE EAST OF THIS
FEATURE...AND IN THE LOWER TO MID 50S TO THE WEST. SURFACE LOW OVER
THE NORTH CENTRAL TEXAS PANHANDLE IS HELPING TO INCREASE CONVERGENCE
IN THE EAST AND HELPING TO INCREASE THE MOISTURE GRADIENT. THE DRY
LINE APPEARS TO BE BETTER ORGANIZED TO OUR NORTH...AND A SEVERE
THUNDERSTORM WATCH HAS ALREADY BEEN ISSUED FOR COLORADO AND KANSAS.
WOULD NOT BE TERRIBLY SURPRISED TO HAVE A WATCH BOX IN OUR AREA...
MAINLY IN THE EAST...BEFORE THE NIGHT IS DONE.

NOT MUCH HAS CHANGED IN THE REMAINDER OF THE FORECAST. STILL EXPECT
A COLD FRONT TO MOVE THROUGH THE REGION EARLY TUESDAY...DROPPING
TEMPERATURES INTO THE 70S AND 80S. THIS SHOULD BE SHORT LIVED...AS
TEMPERATURES WILL BE BACK TO NORMAL...IN THE 90S FROM WEDNESDAY
THROUGH SUNDAY. MEDIUM RANGE MODEL SOLUTIONS SUGGEST NOCTURNAL
THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE WEEK...AS WAVES OF
VARIOUS SIZES MOVE THROUGH NORTHWEST FLOW ALOFT. INTRODUCED
THUNDERSTORM CHANCES FOR WEDNESDAY NIGHT AND THURSDAY MORNING TO
ACCOUNT FOR THIS SCENARIO...WHILE RETAINING LOW POPS FOR THE END OF
THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  92  64  86 /  20  10  30  30
BEAVER       66  95  64  77 /  30  10  30  20
BOISE CITY   61  91  59  78 /  20  10  20  20
BORGER       67  94  65  82 /  30  10  30  30
BOYS RANCH   64  94  63  84 /  20  10  30  30
CANYON       64  93  65  87 /  20  10  30  30
CLARENDON    70  92  71  88 /  30  10  30  30
DALHART      59  90  60  81 /  20  10  30  30
GUYMON       62  94  62  78 /  20  10  30  20
HEREFORD     63  91  64  88 /  20  10  30  30
LIPSCOMB     67  93  66  83 /  30  10  30  20
PAMPA        68  92  65  85 /  30  10  30  30
SHAMROCK     69  92  69  88 /  30  10  30  30
WELLINGTON   70  94  72  89 /  30  10  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/14
Hazardous weather outlook, Jul 4, 12:00 PM CST, 3 hours 43 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN JUL 4 2004

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES LATE THIS AFTERNOON
AND EVENING. WHILE THE MAIN THREAT WILL COME FROM LARGE HAIL AND
DAMAGING WINDS...ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA
WHERE INSTABILITY AND WIND SHEAR ARE FAVORABLE.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY AND
TUESDAY. STORMS COULD POTENTIALLY REACH SEVERE STRENGTH OVER THE
NORTHEAST HALF OF THE PANHANDLE AREA ON MONDAY...AND MOST OF THE
PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED OVER THE EASTERN THIRD OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON AND EVENING. SPOTTER
GROUPS MAY BE ACTIVATED AGAIN MONDAY AND TUESDAY...MAINLY DURING THE
AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, Jul 4, 3:25 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
425 PM CDT SUN JUL 4 2004

OKZ003-TXZ004-005-009-042200-
BEAVER OK-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
425 PM CDT SUN JUL 4 2004

...STRONG THUNDERSTORMS DEVELOPING IN THE EASTERN OKLAHOMA AND
NORTHEASTERN TEXAS PANHANDLES...

STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST OF WOLF CREEK
PARK...AND 4 MILES NORTH OF PERRYTON AT 421 PM CDT. THESE
THUNDERSTORMS ARE DEVELOPING RAPIDLY...AND MOVING NORTH AT 10 MPH.
THESE THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH 5 PM...AND MOVE
NORTH. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND SMALL HAIL
WILL ACCOMPANY THESE THUNDERSTORMS. WOLF CREEK
PARK...PERRYTON...BRYANS CORNER...AND THE CITY OF BEAVER WILL BE
AFFECTED BY THESE THUNDERSTORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THIS
AREA...THROUGH 10 PM.
Special weather statement, Jul 4, 3:26 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
426 PM CDT SUN JUL 4 2004

OKZ001-TXZ001-042200-
CIMARRON OK-DALLAM TX-
426 PM CDT SUN JUL 4 2004

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTHEAST OF
BLACK MESA PARK TO 13 MILES SOUTHWEST OF FELT AT 426 PM CDT...MOVING
EAST AT 10 MPH.

THESE THUNDERSTORMS ARE LIKELY TO PRODUCE SMALL HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND BRIEF PERIODS OF HEAVY RAINFALL.

PEOPLE IN CIMARRON COUNTY...INCLUDING THE CITY OF BOISE CITY... AND
BLACK MESA STATE PARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

14

The radar

The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Ochiltree

When
July 4, 3:43 PM CST
Where
Ochiltree County, 15 mi SE of Perryton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -100.617

Reported from Wolf Creek Park southeast of Perryton.

Hail, Gray

When
July 4, 5:08 PM CST
Where
Gray County, 1 mi E of Kings Mill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -101.050

Hail, Gray

When
July 4, 5:15 PM CST
Where
Gray County, 3 mi W of Lefors
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.433, -100.867

Hail, Gray

When
July 4, 5:55 PM CST
Where
Gray County, Lefors
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -100.817

Hail, Gray

When
July 4, 6:50 PM CST
Where
Gray County, 7 mi N of Mc Lean
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.333, -100.600

Hail, Gray

When
July 4, 6:53 PM CST
Where
Gray County, 4 mi N of Mc Lean
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.000, -101.067

Hail, Wheeler

When
July 4, 7:01 PM CST
Where
Wheeler County, 11 mi W of Lela
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.283, -100.600

Hail, Gray

When
July 4, 7:03 PM CST
Where
Gray County, 3 mi E of Mc Lean
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.550

Hail, Wheeler

When
July 4, 7:05 PM CST
Where
Wheeler County, 14 mi W of Shamrock
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -100.550

Hail, Donley

When
July 4, 7:45 PM CST
Where
Donley County, Ashtola
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.217, -100.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414123, 5414124, 5414125, 5414126, 5414127, 5416990, 5415584, 5415585, 5415586, 5415587.